Alert archive / North Carolina / Freeze Warnings in 2021

Freeze Warning 2, NWS Wakefield, VA

April 2, 20216 counties in Virginia; 9 counties in North Carolina

NWS Wakefield, VA issued this freeze warning at Apr 2, 2021, 9:52 AM EDT for 6 counties in Virginia; 9 counties in North Carolina. It took effect at Apr 3, 2021, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2021, 9:52 AM EDT (13:52 UTC)
In effect from
Apr 3, 2021, 2:00 AM EDT
Expired
Apr 3, 2021, 9:00 AM EDT
In force
7 hr
Issued by
NWS Wakefield, VA

Counties Bertie County, NC, Camden County, NC, Chowan County, NC, Currituck County, NC, Gates County, NC, Hertford County, NC, Northampton County, NC, Pasquotank County, NC, Perquimans County, NC, City of Chesapeake, VA, City of Franklin, VA, City of Newport News, VA, City of Poquoson, VA, Southampton County, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 61 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 1.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS71 KAKQ 021352
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
952 AM EDT Fri Apr 2 2021

NCZ012>016-030>032-VAZ092-093-096-097-523-524-022200-
/O.NEW.KAKQ.FZ.W.0002.210403T0600Z-210403T1300Z/
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Southampton-Isle of Wight-Suffolk-Chesapeake-York-
Newport News-
Including the cities of Margarettsville, Ahoskie, Corapeake, 
Elizabeth City, Horseshoe, Lilly, Sharon, Quitsna, Edenhouse, 
Merry Hill, Midway, Windsor, Cape Colony, Edenton, Hancock, 
Macedonia, Mavaton, Saint Johns, Valhalla, Jacocks, Woodville, 
Franklin, Carrsville, Lees Mill, Benns Church, Bethel Church, 
Carrollton, Lawson, Longview, Chuckatuck, Cleopus, Crittenden, 
Deanes, Downtown Suffolk, Driver, Elwood, Mount Pleasant, 
Bowers Hill, Chesapeake Airport, Deep Creek, Fentress, 
Great Bridge, Greenbrier, Grafton, Tabb, Beaconsdale, Denbigh, 
Fort Eustis, Hilton Village, Lee Hall, Menchville, 
and Newport News
952 AM EDT Fri Apr 2 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected inland
  and as low as 28 expected near the coast.

* WHERE...Portions of southeast Virginia and northeast North 
  Carolina.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/akq
4 follow-up statements
411 
WWUS71 KAKQ 021649
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
1249 PM EDT Fri Apr 2 2021

NCZ017-030100-
/O.EXA.KAKQ.FZ.W.0002.210403T0600Z-210403T1300Z/
Western Currituck-
Including the city of Knotts Island
1249 PM EDT Fri Apr 2 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Western Currituck County.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ012>016-030>032-VAZ092-093-096-097-523-524-030100-
/O.CON.KAKQ.FZ.W.0002.210403T0600Z-210403T1300Z/
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Southampton-Isle of Wight-Suffolk-Chesapeake-York-
Newport News-
Including the cities of Margarettsville, Ahoskie, Corapeake, 
Elizabeth City, Horseshoe, Lilly, Sharon, Quitsna, Edenhouse, 
Merry Hill, Midway, Windsor, Cape Colony, Edenton, Hancock, 
Macedonia, Mavaton, Saint Johns, Valhalla, Jacocks, Woodville, 
Franklin, Carrsville, Lees Mill, Benns Church, Bethel Church, 
Carrollton, Lawson, Longview, Chuckatuck, Cleopus, Crittenden, 
Deanes, Downtown Suffolk, Driver, Elwood, Mount Pleasant, 
Bowers Hill, Chesapeake Airport, Deep Creek, Fentress, 
Great Bridge, Greenbrier, Grafton, Tabb, Beaconsdale, Denbigh, 
Fort Eustis, Hilton Village, Lee Hall, Menchville, 
and Newport News
1249 PM EDT Fri Apr 2 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected inland 
  and as low as 28 expected near the coast.

* WHERE...Portions of southeast Virginia and northeast North 
  Carolina.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/akq
357 
WWUS71 KAKQ 021953
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
353 PM EDT Fri Apr 2 2021

NCZ012>017-030>032-VAZ092-093-096-097-523-524-030400-
/O.CON.KAKQ.FZ.W.0002.210403T0600Z-210403T1300Z/
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Southampton-Isle of Wight-Suffolk-
Chesapeake-York-Newport News-
Including the cities of Margarettsville, Ahoskie, Corapeake, 
Elizabeth City, Horseshoe, Lilly, Sharon, Knotts Island, Quitsna,
Edenhouse, Merry Hill, Midway, Windsor, Cape Colony, Edenton, 
Hancock, Macedonia, Mavaton, Saint Johns, Valhalla, Jacocks, 
Woodville, Franklin, Carrsville, Lees Mill, Benns Church, 
Bethel Church, Carrollton, Lawson, Longview, Chuckatuck, Cleopus,
Crittenden, Deanes, Downtown Suffolk, Driver, Elwood, 
Mount Pleasant, Bowers Hill, Chesapeake Airport, Deep Creek, 
Fentress, Great Bridge, Greenbrier, Grafton, Tabb, Beaconsdale, 
Denbigh, Fort Eustis, Hilton Village, Lee Hall, Menchville, 
and Newport News
353 PM EDT Fri Apr 2 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected inland 
  and as low as 28 expected near the coast.

* WHERE...Portions of southeast Virginia and northeast North 
  Carolina.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/akq
255 
WWUS71 KAKQ 030156
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
956 PM EDT Fri Apr 2 2021

NCZ012>017-030>032-VAZ092-093-096-097-523-524-031300-
/O.CON.KAKQ.FZ.W.0002.210403T0600Z-210403T1300Z/
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Southampton-Isle of Wight-Suffolk-
Chesapeake-York-Newport News-
Including the cities of Margarettsville, Ahoskie, Corapeake, 
Elizabeth City, Horseshoe, Lilly, Sharon, Knotts Island, Quitsna,
Edenhouse, Merry Hill, Midway, Windsor, Cape Colony, Edenton, 
Hancock, Macedonia, Mavaton, Saint Johns, Valhalla, Jacocks, 
Woodville, Franklin, Carrsville, Lees Mill, Benns Church, 
Bethel Church, Carrollton, Lawson, Longview, Chuckatuck, Cleopus,
Crittenden, Deanes, Downtown Suffolk, Driver, Elwood, 
Mount Pleasant, Bowers Hill, Chesapeake Airport, Deep Creek, 
Fentress, Great Bridge, Greenbrier, Grafton, Tabb, Beaconsdale, 
Denbigh, Fort Eustis, Hilton Village, Lee Hall, Menchville, 
and Newport News
956 PM EDT Fri Apr 2 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected inland 
  and as low as 28 expected near the coast.

* WHERE...Portions of southeast Virginia and northeast North 
  Carolina.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/akq
569 
WWUS71 KAKQ 031252
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
852 AM EDT Sat Apr 3 2021

NCZ012>017-030>032-VAZ092-093-096-097-523-524-031400-
/O.EXP.KAKQ.FZ.W.0002.000000T0000Z-210403T1300Z/
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Southampton-Isle of Wight-Suffolk-
Chesapeake-York-Newport News-
Including the cities of Margarettsville, Ahoskie, Corapeake, 
Elizabeth City, Horseshoe, Lilly, Sharon, Knotts Island, Quitsna,
Edenhouse, Merry Hill, Midway, Windsor, Cape Colony, Edenton, 
Hancock, Macedonia, Mavaton, Saint Johns, Valhalla, Jacocks, 
Woodville, Franklin, Carrsville, Lees Mill, Benns Church, 
Bethel Church, Carrollton, Lawson, Longview, Chuckatuck, Cleopus,
Crittenden, Deanes, Downtown Suffolk, Driver, Elwood, 
Mount Pleasant, Bowers Hill, Chesapeake Airport, Deep Creek, 
Fentress, Great Bridge, Greenbrier, Grafton, Tabb, Beaconsdale, 
Denbigh, Fort Eustis, Hilton Village, Lee Hall, Menchville, 
and Newport News
852 AM EDT Sat Apr 3 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures are now above freezing, therefore the freeze warning
will be allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/akq

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this freeze warning went out at Apr 2, 6:58 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 2, 6:58 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
658 AM EDT Fri Apr 2 2021

.SYNOPSIS...
Cold Canadian high pressure builds across the region through
the weekend. Surface high pressure slides to the south by
Saturday night, with temperatures moderating late in the weekend
through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM EDT Friday...

Early morning surface analysis shows low pressure now well offshore
with 1034mb high pressure building in from the west. The pressure
gradient remains quite steep across the region with NW winds still
coming in at 5-15 kt (highest near the coast). SCT to BKN mid level
clouds have been on the decrease through the night but only the far
west and northwest portions of the area have observed clear
skies so far overnight. The elevated winds and cloud cover have
kept temperatures from dropping too far with low 30s noted
across the west and mid to upper 30s for eastern areas. Will
leave Freeze Warning headlines as they are but am not overly
confident areas in the warning will drop below freezing with the
boundary layer remaining mixed.

Continue to watch for the potential for bay effect showers/flurries
but radar has been very quiet so far this morning. Maintained slight
chance/chance for a rain snow mix along the southern portion of the
eastern shore through mid morning. CAM guidance has trended lower
with PoPs in this region so have removed any mention of
accumulation, however light. High pressure continues to build in
from the west today with clearing skies across the west. Clouds hang
on near the coast and especially downstream of the Ches Bay where
streamer clouds will linger longest this afternoon. High temps today
will remain cool, generally in the mid and upper 40s. Winds are
forecast to decouple tonight with fewer clouds expected. Overnight
lows drop into the mid 20s west of I-95 with upper 20s and low 30s
to the east. A Freeze Warning will be required again Friday night
but will let current headlines expire before hoisting any new
ones.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 330 AM EDT Friday...

Dry weather continues on Saturday with high pressure centered near
the region. High temps warm into the mid 50s under mostly clear
skies. Not as cool Saturday night with low temps in the mid 30s
inland to around 40 degrees near the coast. High pressure gets
pushed to the south on Sunday with winds to becoming SW then W which
will allow temps to warm into the upper 60s and low 70s for most of
the region. Cooler along the immediate coast and especially the
eastern shore where low to mid 60s are forecast. Not as cool Sunday
night with lows in the 40s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 AM EDT Friday...

Quiet weather continues into the extended forecast period with high
pressure lingering near the Southeast coast. A backdoor cold front
will likely clip the eastern shore early Monday but not expecting
much more than a brief wind shift to the NW with this feature.
Afternoon high temps continue their slow upward trend with low 70s
expected for much of the area away from the coast. Temps warm into
the mid/upper 70s Tues-Thurs with overnight lows in the upper 40s
and low 50s. Guidance suggests a shortwave aloft could clip the MD
eastern shore in NW flow aloft Wednesday night but confidence on the
placement and timing of this feature is low. PoPs gradually creep
upward late in the period as an upper low approaches from the
west.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 650 AM EDT Friday...

VFR flying weather is expected to prevail through the 12z TAF
period. Clouds are forecast to hang on for a good portion of
the day near the coast (especially at SBY and ORF) but should
stay well above MVFR thresholds. Ches Bay effect rain/snow
showers are possible this morning, but these are expected to
miss the terminals (best chc to see a bay effect shower is on
the VA Ern Shore). NW winds 10-15 kt with gusts ~25 kt will
continue through this afternoon and begin to subside after 00z
as high pressure nears the region.

Outlook: VFR conditions will prevail through Sat, as cool high
pressure builds into and over the region.

&&

.MARINE...
As of 310 AM EDT Friday...

CAA continues into this afternoon then wanes tonight into Sat.
SCAs to remain up for all waters today...then ending at various
times this evening into Sat afternoon. Hi pres builds across
the region Sat afternoon allowing for calmer, sub-SCA, marine
conditions. Quiet marine conditions likely continue through
early next week.

&&

.CLIMATE...
As of 915 PM EDT Thursday...

Anomalously cool temperatures are expected tomorrow, with highs
forecast to be just a few degrees above record low maxes at most
of the main climate sites. However, there is a decent chance
that the record low max of 52F at Elizabeth City (KECG) will be
broken. Record low maximum temperatures for April 2 (tomorrow)
at the main climate sites are as follows:

Richmond....46F...set in 2019
Salisbury...43F...set in 1919
Norfolk.....41F...set in 1907
Eliz City...52F...set in 2019

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Freeze Warning until 9 AM EDT this morning for NCZ012>016-
     030>032.
VA...Freeze Warning until 9 AM EDT this morning for VAZ092-093-096-
     097-523-524.
MARINE...Small Craft Advisory until 1 AM EDT Saturday for ANZ650-652-
     654.
     Small Craft Advisory until 4 PM EDT Saturday for ANZ656-658.
     Small Craft Advisory until 4 PM EDT this afternoon for
     ANZ635>637.
     Small Craft Advisory until 9 AM EDT Saturday for ANZ630>632-
     634.
     Small Craft Advisory until 7 PM EDT this evening for ANZ633-
     638.

&&

SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...ALB
CLIMATE...
Hazardous weather outlook, Apr 2, 4:15 AM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
415 AM EDT Fri Apr 2 2021

MDZ021>025-VAZ048-060>062-064>069-075>090-099-100-509>522-030815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
415 AM EDT Fri Apr 2 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ017-102-VAZ095-098-525-030815-
Western Currituck-Eastern Currituck-Norfolk/Portsmouth-
Virginia Beach-Hampton/Poquoson-
415 AM EDT Fri Apr 2 2021

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Near to just below freezing temperatures are possible for a brief
time early Friday morning. These temperatures could be hazardous to
any crops or sensitive vegetation that has begun to grow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sub-freezing temperatures will again be possible Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>016-030>032-VAZ092-093-096-097-523-524-030815-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Southampton-Isle of Wight-Suffolk-Chesapeake-York-
Newport News-
415 AM EDT Fri Apr 2 2021

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Sub-freezing temperatures will be possible for a brief time early
Friday morning. These temperatures could be hazardous to any crops or
sensitive vegetation that has begun to grow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sub-freezing temperatures will again be possible Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in North Carolina, 2021Freeze Warnings in Virginia, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.